What Can Cause Uterine Fibroids?
Uterine fibroids are much more common than most people believe, and they have several causes. It’s important to know your own risk factors and what to look out for. Below, Dr. Kevin Herman explains the causes of fibroids, whether or not estrogen levels and birth control pills can impact their growth, and how fibroids can affect your weight.
Can estrogen levels increase the chance of uterine fibroids?
Uterine fibroids are a complicated subject. First, uterine fibroids are benign tumors that have several different types of risk factors. The most important risk factor is family history. The risk also depends on the patient’s age, usually in the childbearing years. A very large risk component also relates to the hormone milieu of a patient, specifically estrogen levels. Uterine fibroids can grow and increase in size with unchecked levels of estrogen.
Is increased estrogen levels the cause of uterine fibroids?
Studies have found that high levels of estrogen can create a situation where fibroids can continue to grow larger. In females that are prepubescent or postmenopause, whose estrogen levels are significantly lower, fibroids are not found. However, as the estrogen levels do increase over time, the patient who is prone to developing fibroids can have these fibroids grow larger due to the estrogen rise. It should be noted that progesterone has a counterbalance to estrogen, and it’s really when the estrogen is left unchecked that fibroids would grow larger due to the estrogen levels.
Can birth control pills cause fibroids to grow?
Birth control pills do not usually cause fibroid growth. Patients may be placed on birth control pills when they’re suffering from symptoms due to fibroids, such as pelvic pain, heavy bleeding, and significant cramping. Those types of symptoms can be helped and alleviated with the use of birth control pills or oral contraceptives. In general, just being on those medications will not specifically cause an increase in the fibroids and certainly not a decrease in the fibroid size either, but it can alleviate some of the symptoms related to the fibroids. In addition to the physician placing a patient on oral contraceptive pills to help alleviate symptoms that may be related to uterine fibroids, some physicians may place their patients on Lupron, which helps decrease estrogen levels. This can then help and lead to non-growth or stabilization of the uterine fibroids and also help with a lot of the bleeding symptoms as well. This process is essentially an artificial type of menopause.
How can uterine fibroids cause weight gain?
Uterine fibroids can be associated with increased weight in patients. Specifically, the fibroid themselves, if they grow large enough, do contain a mass effect in general. Patients may also feel bloated due to the uterine fibroids and may suffer from constipation due to the fibroids as well. All of these factors can increase the chances of weight gain. In some patients, fibroids can actually grow almost to the size of what would be considered a term pregnancy. If a patient had such enlarged fibroids, it would certainly lead to weight gain. Other areas, due to the fibroids being caused by a hormonal imbalance, can affect patients’ weight as well. Additionally, patients suffering from fibroids may not be adept at going to exercise, which can also then lead to possible weight gain as well.
Request an Appointment with
If you have been diagnosed with uterine fibroids or think you may be at risk of developing the condition, request an appointment with Dr. Herman at American Fibroid Centers in West Orange, NJ today. You can also request an appointment with one of our other affiliated fibroid specialists at our NY, NJ, and OH locations.
Related Blogs & Videos
Learn more about vascular health, prevention, and care for Peripheral Arterial Disease.